Smooth Peano functions for perfect subsets of the real line


Krzysztof Chris Ciesielski and Jakub Jasinski

Real Anal. Exchange 39(1) (2014), 57-72.

In this paper we investigate for which closed subsets P of the real line R there exists a continuous map from P onto P2 and, if such a function exists, how smooth can it be. We show that there exists an infinitely many times differentiable function f:R-->R2 which maps an unbounded perfect set P onto P2. At the same time, no continuously differentiable function f:R-->R2 can map a compact perfect set onto its square. Finally, we show that a disconnected compact perfect set P admits a continuous function from P onto P2 if, and only if, P has uncountably many connected components.

Full text on line in pdf format.

Last modified April 8, 2014.